Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 177, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 28, 2020, 3:59 PM CDT for Benton County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 28, 2020, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:05 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 28, 3:05 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 305 PM CDT Fri Aug 28 2020 .SYNOPSIS... Issued at 205 PM CDT Fri Aug 28 2020 A cold front stretches from northeast Iowa southwestward to near KDSM to KOMA. Ahead of the cold front dewpoints were in the upper 60s to lower 70s with temperatures in the upper 80s to near 90 degrees. Surfaced based CAPE from 18z DVN sounding around 3300 J/KG but satellite and radar reveal capping still in place across eastern Iowa, northwest Illinois, and far northeast Missouri with warm air around 850 MB with a mixed layer CAPE around this afternoon. Storms are forming along the front west of the area. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 205 PM CDT Fri Aug 28 2020 The main concerns in the short term were chances of showers and thunderstorms along with the severe potential. Models seem to be moving be slower with the frontal passage today than observations are revealing. An unstable but capped environment is in place across the region ahead of a cold front that will move across the area this evening. Scattered showers and thunderstorm should be limited to along the front as models do show the cap eroding with time late this afternoon and into this evening. Model timing appears to be slower than originally thought based on observations although a secondary cold front is moving through northwest Iowa. Models show lift and convergence increasing with time along the front late this afternoon and this evening. The mixed layer CAPE along with increasing deep layer shear of 30 to 40 knots along the front means that their is a severe thunderstorm threat but the storm coverage will be limited. Steep mid level lapse rates and dry air aloft will allow for thunderstorms to produce hail over 1 inch in diameter and potentially gusty winds. For this reason, the Storm Prediction Center has a slight risk for severe thunderstorms across the area. Behind the cold front, expect clearing skies overnight with falling temperatues and dewpoints. High pressure will move across the region through the weekend with lower dewpoints and noticeably cooler temperatures on Saturday. High temperatures will range from the upper 70s to lower 80s. .LONG TERM...(Saturday Night through Friday) ISSUED AT 205 PM CDT Fri Aug 28 2020 The long term period begins Saturday night with a westerly to northwesterly flow at 500 MB. Ridging will be in place across the area during the day on Sunday while a disturbance passes to our south across Missouri and into the mid South. After Sunday, a disturbance passing to our north will push a cold front across the area Monday into Tuesday with another chance of showers and thunderstorms. Widespread rain is not expected with the latest model runs showing a drier frontal passage. A 500 MB upper level low digs southward into southern Canada through the middle of the week which will dig a deep trough across the eastern part of the CONUS. This will result in chances of showers and thunderstorms Wednesday and possible and Thursday. High pressure is currently forecast to build into the region Thursday night into Friday. Near normal temperatures in the upper 70s and lower 80s are expected through the long term. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1221 PM CDT Fri Aug 28 2020 A cold front will sweep through this evening, changing winds to northwest and bringing a few isolated strong storms to the area. Once the front moves through, dry weather is expected. Cumulus at 3000 to 5000 ft will continue to form through the heat of the day today, before the front arrives, at this point, no overcast conditions are expected. That said, a small cloud directly over a ceilometer may falsely send out a special overcast sky condition. The isolated storms today will have strong downburst potential, and could contain hail as well as heavy rain. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Cousins AVIATION...Ervin
Hazardous weather outlook, Aug 28, 2:12 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 212 PM CDT Fri Aug 28 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 212 PM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated severe storms are possible from 5 pm to 11 pm across the Outlook area, as a cold front moves through. The primary threats are large hail and damaging winds. There is also a very low risk for a tornado and minor flooding. The Storm Prediction Center has placed the entire Outlook area in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms are possible Monday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening.
In the hours before
Special weather statement, Aug 28, 3:13 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 313 PM CDT Fri Aug 28 2020 IAC019-282045- Buchanan- 313 PM CDT Fri Aug 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCHANAN COUNTY UNTIL 345 PM CDT... At 310 PM CDT, a strong thunderstorm was located near Hazleton, or near Oelwein, moving east southeast at 35 mph. Winds in excess of 40 mph are possible with this storm. These winds could cause weakened trees or branches to fall down. Half inch hail is also possible. Locations impacted include... Independence, Fairbank, Winthrop, Hazleton, Lamont, Aurora, Stanley, Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park, Littleton, Buchanan County Fairgrounds, Otterville, Jakway Park and Fontana Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4264 9162 4242 9160 4251 9208 4264 9208 TIME...MOT...LOC 2010Z 287DEG 31KT 4259 9198 McClure
Special weather statement, Aug 28, 3:21 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 321 PM CDT Fri Aug 28 2020 IAC055-282045- Delaware- 321 PM CDT Fri Aug 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE COUNTY UNTIL 345 PM CDT... At 320 PM CDT, a strong thunderstorm was located near Dundee, or 7 miles north of Manchester, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. These winds could cause weakened trees or branches to fall down. Half inch hail is also possible. Locations impacted include... Manchester, Edgewood, Earlville, Greeley, Dundee, Oneida, Twin Bridges Park, Petersburg, Backbone State Park, Delaware County Fairgrounds, Manchester Airport and Coffins Grove Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4247 9121 4250 9160 4264 9160 4264 9121 TIME...MOT...LOC 2020Z 272DEG 25KT 4259 9148 McClure
Special weather statement, Aug 28, 3:48 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 348 PM CDT Fri Aug 28 2020 IAC019-055-282130- Buchanan-Delaware- 348 PM CDT Fri Aug 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES UNTIL 430 PM CDT... At 348 PM CDT, a strong thunderstorm was located near Winthrop, or 8 miles northeast of Independence, moving east at 25 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Independence, Manchester, Winthrop, Hazleton, Lamont, Aurora, Dundee, Masonville, Coffins Grove Park, Winthrop Golf Course, Jakway Park and Manchester Airport. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4249 9191 4264 9191 4259 9147 4241 9147 TIME...MOT...LOC 2048Z 282DEG 23KT 4253 9174 Uttech
Special weather statement, Aug 28, 3:50 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 350 PM CDT Fri Aug 28 2020 IAC055-061-282130- Dubuque-Delaware- 350 PM CDT Fri Aug 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES UNTIL 430 PM CDT... At 350 PM CDT, a strong thunderstorm was located over Oneida, or 8 miles northeast of Manchester, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Manchester, Dyersville, Farley, Earlville, New Vienna, Greeley, Delaware, Oneida, Petersburg, Delaware County Fairgrounds and New Wine Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4246 9147 4262 9147 4259 9101 4241 9100 TIME...MOT...LOC 2050Z 282DEG 23KT 4256 9133 Uttech
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:13 PM CDT | Special Weather Statement | DVN | Buchanan | 32 min |
| Aug 28, 3:21 PM CDT | Special Weather Statement | DVN | Delaware | 24 min |
| Aug 28, 3:48 PM CDT | Special Weather Statement | DVN | Buchanan | 42 min |
| Aug 28, 3:50 PM CDT | Special Weather Statement | DVN | Delaware | 40 min |
| Aug 28, 4:09 PM CDT | Special Weather Statement | DVN | Delaware | 36 min |
| Aug 28, 4:27 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 33 min |
| Aug 28, 4:34 PM CDT | Special Weather Statement | DVN | Linn | 26 min |
| Aug 28, 4:57 PM CDT | Special Weather Statement | DVN | Buchanan | 33 min |
| Aug 28, 5:02 PM CDT | Special Weather Statement | DVN | Jones | 28 min |
| Aug 28, 5:26 PM CDT | Special Weather Statement | DVN | Clinton | 34 min |
| Aug 28, 5:47 PM CDT | Special Weather Statement | DVN | Scott | 43 min |
| Aug 28, 5:56 PM CDT | Special Weather Statement | DVN | Dubuque | 34 min |
| Aug 28, 5:13 PM CDT | Special Weather Statement | DVN | Jo Daviess | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.